Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 35, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 10, 2016, 9:43 PM MDT for Fergus County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2016, 9:43 PM MDT (03:43 UTC)
- Expired
- Jun 10, 2016, 10:15 PM MDT
- In force
- 32 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fergus County, MT
The radar
The Great Falls radar (KTFX), 131 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:06 PM MDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1834 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -2.7
The text
As transmitted.
275
WUUS55 KTFX 110343
SVRTFX
MTC027-110415-
/O.NEW.KTFX.SV.W.0035.160611T0343Z-160611T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
943 PM MDT FRI JUN 10 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 1015 PM MDT
* AT 942 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
NORTHEAST OF DENTON...OR 27 MILES NORTHEAST OF STANFORD...MOVING
NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WINIFRED AND SUFFOLK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4729 10979 4745 10991 4773 10950 4741 10922
TIME...MOT...LOC 0342Z 242DEG 32KT 4741 10976
HAIL...1.00IN
WIND...60MPH
$$
KJ1 follow-up statement
021
WWUS55 KTFX 110402
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1002 PM MDT FRI JUN 10 2016
MTC027-110415-
/O.CON.KTFX.SV.W.0035.000000T0000Z-160611T0415Z/
FERGUS MT-
1002 PM MDT FRI JUN 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR NORTH CENTRAL FERGUS COUNTY...
AT 1002 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
WINIFRED...OR 31 MILES NORTH OF LEWISTOWN...MOVING NORTHEAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WINIFRED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4742 10959 4756 10975 4773 10950 4751 10931
TIME...MOT...LOC 0402Z 237DEG 35KT 4752 10955
HAIL...1.00IN
WIND...60MPH
$$
KJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:16 PM MDT, 27 minutes earlier.
Area forecast discussion, Jun 10, 9:16 PM MDT, 27 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 916 PM MDT FRI JUN 10 2016 .DISCUSSION... Severe thunderstorm threat has diminished along and west of a Great Falls to Havre line as cooler air has moved in behind a cold front. Have therefore cancelled the Severe Thunderstorm Watch for those areas. However, thunderstorm activity still has the potential to produce strong winds and hail, especially along the clearing line over Judith Basin and Fergus Counties, so will keep the watch in effect for those areas. Storm strength is weakening somewhat, so will keep an eye on the situation. Otherwise, the main band of showers and any lingering storms will become focused along the Hi-Line after midnight, as gusty westerly winds spread across North Central Montana. Only isolated to scattered showers and a few thunderstorms are expected in the southwest. Coulston && .AVIATION... UPDATED 0000Z. Widespread rain and thunderstorms will continue over north-central Montana this evening. Some storms will be strong to severe with large hail and damaging winds especially near KLWT, KGTF and KHVR. Additional thunderstorms may produce gusty winds and small hail near KCTB and KHLN. An isolated shower is possible at KBZN. Storms should weaken and dissipate after 04z. Periods of MVFR or IFR conditions are possible in and near thunderstorms along with gusty erratic winds. There may be low clouds after 06z but confidence is low on cig heights. A few showers are possible on Saturday, especially in the mountains, otherwise VFR conditions are expected after 12z. MLS && .PREV DISCUSSION... /ISSUED / THIS AFTERNOON THROUGH SUNDAY EVENING... Latest analysis shows circulation center and axis of Pacific upper-level trof has reached the WA/OR coast and is expected to make somewhat slow but steady progress eastward overnight. Moist southwest flow aloft along the leading edge of the trof combined with easterly surface winds bringing low-level moisture have set the stage for another round of thunderstorms this aftn/eve across central MT. Most parameters (CAPE, 0-6km wind shear, lifted index etc.) are well within the range for strong to severe storms, but will have to break the shallow low-level inversion that was still evident on the special balloon sounding we did at midday. We still expect that break to occur, but it may be later this aftn or early eve. Additional support for severe weather will come from the arrival of stronger jet stream winds (100-115 mph) now through this evening. Morning forecast models did shift the jet's core (115-125mph) to the west side of the Divide from earlier runs, so jet's contribution in our area may be reduced, but should be sufficient to help boost some storm development. Models continue to indicate slow approach of a surface cold front from the Pacific system, LCL not making it east of the Rocky Mtn Front until mid-late evening as cold air push behind it is not particularly strong. That may help storms persist a bit longer in our region as unstable conditions persist ahead of the front. Most convective activity will dissipate across the central counties by midnight, but scattered showers and a few storms will linger along the Hiline through the overnight hours. Southwest flow aloft continues on Sat as the trof axis moves to the ID Panhandle, so most locations will see another round of showers and some thunderstorms Sat aftn. With less instability behind the front, best chances for severe storms move to eastern MT tomorrow, and we'll see more of the short-lived, pulse-type storms with only marginal threat for gusty outflow winds and small hail. The trof axis finally reaches our area on Sun, bringing mostly dry conditions. Forecast on track for cooler temps through the weekend with highs in the upper 60s to low 70s on Sat/Sun. Waranauskas SUNDAY NIGHT THROUGH FRIDAY...A somewhat dry and breezy westerly flow aloft will move into the forecast area Sunday night into Monday. The resulting downsloping winds will keep North Central Montana dry through this period, but a disturbance will keep a chance of showers and thunderstorms over Southwest Montana. A low pressure center will then move out of the Gulf of Alaska and south along the Pacific Coast Tuesday through Wednesday. The resulting moist and unstable southwest flow aloft over Montana will bring a good chance of showers and thunderstorms to the forecast area during this time. Temperatures may cool enough to cause minor snow accumulation above mountain pass level, but significant impacts are unlikely. A high pressure ridge will then amplify over the central United States, which will shift the flow a bit farther west and focus the bulk of the showers/storms more so over Western Montana for Thursday into Friday. Temperatures will not fluctuate much during the period. Slightly above normal temperatures will fall to slightly below normal through Wednesday, but they will warm back above normal by Friday as the high pressure ridge builds into the area. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 55 65 43 71 / 60 30 20 10 CTB 52 65 39 66 / 70 20 10 0 HLN 57 67 46 72 / 60 40 30 10 BZN 55 70 43 71 / 20 40 30 20 WEY 50 63 38 61 / 10 40 30 20 DLN 54 66 42 69 / 20 50 30 10 HVR 55 70 46 72 / 70 40 20 0 LWT 55 64 45 70 / 60 40 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jun 10, 7:52 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
752 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 5 WNW HILGER 47.29N 109.46W
06/10/2016 E1.00 INCH FERGUS MT TRAINED SPOTTER
HAIL UP TO 1 INCH IN DIAMETER. SMALL TREE BRANCHES
AROUND 1 INCH BROKEN OFF.
&&
BRUSDASpecial weather statement, Jun 10, 7:53 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 753 PM MDT FRI JUN 10 2016 MTZ048-049-110230- SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT- 753 PM MDT FRI JUN 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TETON AND CENTRAL LEWIS AND CLARK COUNTIES UNTIL 830 PM MDT... AT 752 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER AUGUSTA...OR 21 MILES SOUTHWEST OF CHOTEAU...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHOTEAU...FAIRFIELD AND AUGUSTA. LAT...LON 4740 11237 4755 11255 4790 11208 4768 11180 TIME...MOT...LOC 0152Z 231DEG 39KT 4753 11237 KJ
Local storm report, Jun 10, 8:02 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
802 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 6 NNE HILGER 47.33N 109.31W
06/10/2016 M1.75 INCH FERGUS MT TRAINED SPOTTER
BROKEN WINDOW.
&&
MLSLocal storm report, Jun 10, 8:03 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
803 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 6 NNE HILGER 47.33N 109.31W
06/10/2016 M1.00 INCH FERGUS MT TRAINED SPOTTER
&&
MLSSpecial weather statement, Jun 10, 8:16 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 816 PM MDT FRI JUN 10 2016 MTZ013-050-051-110300- FERGUS MT-JUDITH BASIN MT-CHOUTEAU MT- 816 PM MDT FRI JUN 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHOUTEAU...NORTH CENTRAL JUDITH BASIN AND NORTHWESTERN FERGUS COUNTIES UNTIL 900 PM MDT... AT 816 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF STANFORD...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DENTON...SQUARE BUTTE AND COFFEE CREEK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTH CENTRAL MONTANA. LAT...LON 4716 11034 4737 11051 4768 10989 4737 10950 TIME...MOT...LOC 0216Z 239DEG 33KT 4727 11030
Special weather statement, Jun 10, 9:35 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 935 PM MDT FRI JUN 10 2016 MTZ011-044-045-110415- TOOLE MT-HILL MT-LIBERTY MT- 935 PM MDT FRI JUN 10 2016 ...SPECIAL WEATHER STATEMENT... AT 934 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF LOTHAIR...OR 14 MILES SOUTHWEST OF CHESTER...MOVING NORTHEAST AT 50 MPH. HEAVY RAINFALL...PEA SIZED HAIL...AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CHESTER...JOPLIN...INVERNESS AND TIBER DAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTH CENTRAL MONTANA. LAT...LON 4822 11114 4834 11134 4892 11067 4874 11036 TIME...MOT...LOC 0334Z 221DEG 45KT 4834 11116 COULSTON
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:00 PM MDT | Special Weather Statement | TFX | Judith Basin | 30 min |
| Jun 10, 6:00 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 30 min |
| Jun 10, 6:03 PM MDT | Tornado Warning | TFX | Fergus | 27 min |
| Jun 10, 6:17 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 28 min |
| Jun 10, 6:24 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Judith Basin | 35 min |
| Jun 10, 6:31 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 29 min |
| Jun 10, 6:52 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 38 min |
| Jun 10, 6:58 PM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jun 10, 7:16 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 57 min |
| Jun 10, 7:30 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 15 min |
| Jun 10, 7:53 PM MDT | Special Weather Statement | TFX | Teton | 37 min |
| Jun 10, 8:12 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 45 min |
| Jun 10, 8:16 PM MDT | Special Weather Statement | TFX | Judith Basin | 44 min |
| Jun 10, 8:28 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 47 min |
| Jun 10, 9:15 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 30 min |
| Jun 10, 9:35 PM MDT | Special Weather Statement | TFX | Liberty | 40 min |
| Jun 10, 9:50 PM MDT | Special Weather Statement | TFX | 40 min | |
| Jun 10, 10:16 PM MDT | Special Weather Statement | TFX | Fergus | 44 min |
| Jun 10, 10:31 PM MDT | Areal Flood Advisory | TFX | Blaine, Chouteau, Fergus, Judith Basin | 6 hr |
| Jun 10, 10:51 PM MDT | Special Weather Statement | TFX | 24 min | |
| Jun 10, 11:29 PM MDT | Special Weather Statement | TFX | 61 min | |
| Jun 11, 4:50 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 25 min |
| Jun 11, 4:50 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 25 min |
| Jun 11, 5:13 AM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 47 min |
| Jun 11, 5:18 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 42 min |
| Jun 11, 5:32 AM MDT | Special Weather Statement | TFX | Cascade | 28 min |
| Jun 11, 5:59 AM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill | 46 min |
| Jun 11, 6:04 AM MDT | Special Weather Statement | TFX | Chouteau | 41 min |
| Jun 11, 6:32 AM MDT | Severe Thunderstorm Warning | TFX | Blaine, Hill | 43 min |
| Jun 11, 7:17 AM MDT | Special Weather Statement | TFX | Blaine | 43 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.